An acute myopathy has been observed with the use of high doses of corticosteroids, most often occurring in patients with disorders of neuromuscular transmission (eg, myasthenia gravis ), or in patients receiving concomitant therapy with neuromuscular blocking drugs (eg, pancuronium). This acute myopathy is generalized, may involve ocular and respiratory muscles, and may result in quadriparesis . Elevation of creatinine kinase may occur. Clinical improvement or recovery after stopping corticosteroids may require weeks to years.
What is cortisone?
It is a hormone produced by a small gland on top of the kidney called the adrenal gland. It is essential to the proper functioning of your body, particularly when under stress. Its absence is known as Addison's Disease, which without treatment is fatal. Cortisone is a normal body product therefore; there are no allergic reactions. In cases of people with severe allergies, it is one of our most effective treatment tools. Cortisone by itself is rarely used today as it is relatively short acting and of low potency. Semi-artificial cortisone derivatives, such as DepoMedrol, Celestone, Kenalog, and a number of others, are used with increased benefits and fewer side effects.
It is not clear if or how additional epidural, paraspinal, or intra-articular steroid injections may increase the risk of fungal infection or contribute to a recurrence of infection in patients who received injections with the contaminated product and who are currently asymptomatic. Steroids are immunosuppressive and it is possible they could increase risk in patients with sub-clinical infection; however, the duration of infection risk resulting from prior exposure to a contaminated steroid product is still unknown. Providers should discuss the need for additional injections with their patients.